Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: GERD and/or something else
|edenton - Fri Jan 05, 2007 9:04 am|
I am a 30 yearold male, smoker (who is quitting) and 6'3", 235 lbs. My overall cholesterol is 224 and BP is usually around 125/80. About 3 months ago I started to not feel exactly right, just not myself.
The first main symptom was chest pain followed by belching constantly. I ended up in the ER fearing heart attack where they did an EKG, blood work, and a chest x-ray. Doctor said everything looked normal and it was indigestion or reflux.
I was refered to an internist who performed a stress test. I reached my target heart rate and was on there for about 14 minutes with no chest discomfort whatsoever. Four years earlier I had a couple of heart tests because my heart rate was racing all the time. The tests were an echocardiogram and a nuclear stress test. These were also normal and the problem was traced to overuse of caffeine, nicotine, and alcohol. I reduced these things and the heart racing stopped and has not returned.
So, I believe this isn't heart related. Since then I have tried Prevacid, Protonix, and Aciphex after an upper GI barium swallow showed mild Gastritis and some evidence of reflux. They all worked for about 3 weeks and all of a sudden would not work and the burping/chest pains would return along with a new symptom, lightheadedness. I am on Nexium now.
My situation is now I have noticed I get lightheaded at times, esp. after eating and every once in a while I get a "pins and needles" sensation on the bottoms of my feet. They don't last long but are there nonetheless.
I have a low stress career and no family history of heart disease or diabetes. I suffered from heartburn all the time prior to this GERD or whatever it is. Could this all be GERD or is something else involved here?
|Dr. Safaa Mahmoud - Fri Jan 05, 2007 7:31 pm|
This is more likely to be related to the GERD.
The anatomical relation between the diaphragm and the Lowe Esophageal Sphincter LES prevents the gastric acids to come up into the esophagus (reflux).
Esophagitis is a known complication of GERD and can lead to esophageal spasm, that can alone give similar clinical picture.
Initial treatment with proton pump inhibitors is indicated in erosive esophagitis (suspected or proved by endoscopy).
Therapy should be taken regularly and evaluation should be done to see if symptoms improved or not and upon recurrence.
Reevaluation should be done to exclude gastric ulcer, gastritis, erosive esophagitis, Barrett's esophagus and hiatus hernia.
Prokinetic drug that strengthens the sphincter and improves the gastric emptying in cases of associated hiatus hernia and erosive esophagitis. When there is an acid reflux it is not enough to treat the symptoms with one drug instead the addition of Anti acids, Acid H2 blockers or proton pump inhibitors may help to control the symptoms.
Certain foods are known to aggravate the condition, and you better avoid them. These include chocolate, beverages containing caffeine, fatty and fried foods, garlic and onions, spicy and tomato containing foods.
Treatment is modified according to the underlying cause and your response.
Surgery is considered only if lifestyle changes and medications did not improve the condition or if complications are present.
I advise you to follow up with your Doctor for proper management .
Keep us updated.
|edenton - Mon Jan 08, 2007 9:09 am|
Thank you for your response. I have a few more questions.
First, what are the symptoms of Gastritis? Also, I had an Upper GI done but not an endoscpoy. Is a Gastric Ulcer only identifiable by Endoscopy? And is Barrett's Esophagus and hiatus hernia only recognized by endoscope?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.